Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 15, NWS Tucson, AZ

July 16, 2007Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2007, 5:26 PM MST for Pinal County, Arizona. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 5:26 PM MST (00:26 UTC)
Expired
Jul 16, 2007, 6:00 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:26 PM MSTTSTM WND GST 011 Nw Oracle Junction, AZMEASURED WIND GUST OF 71 MPH.
Jul 16, 5:26 PM MSTTSTM WND GST 7011 Nw Oracle Junction, AZMEASURED WIND GUST OF 71 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3669 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 170027
SVRTWC
AZC021-170100-
/O.NEW.KTWC.SV.W.0015.070717T0026Z-070717T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
526 PM MST MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 521 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF ORACLE...OR
  ABOUT 16 MILES NORTH OF ORO VALLEY. THIS STORM WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ORACLE JUNCTION AND BIOSPHERE 2.

LAT...LON 3282 11083 3289 11099 3286 11116 3270 11122
      3256 11114 3254 11089 3257 11081 3263 11079

$$

WEATHER.GOV/TUCSON
BF
2 follow-up statements
000 
WWUS55 KTWC 170044
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST MON JUL 16 2007

AZC021-170100-
/O.CON.KTWC.SV.W.0015.000000T0000Z-070717T0100Z/
PINAL AZ-
540 PM MST MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

AT 534 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND ACROSS SOUTH CENTRAL 
PINAL COUNTY. THIS STORM WAS LOCATED 8 MILES WEST OF BIOSPHERE 
2...OR ABOUT 13 MILES NORTH OF ORO VALLEY. THIS STORM WAS NEARLY 
STATIONARY.

AT 526 PM MST...A TRAINED WEATHER SPOTTER LOCATED ABOUT 10 MILES 
NORTHWEST OF ORACLE ALONG HIGHWAY 79 REPORTED A WIND GUST TO 71 MPH. 
ADDITIONAL THUNDERSTORMS WILL CONTINUE ACROSS THE WARNED THROUGH 600 
PM MST.

LAT...LON 3282 11083 3289 11099 3286 11116 3270 11122
      3256 11114 3254 11089 3257 11081 3263 11079

$$

BF
000 
WWUS55 KTWC 170101
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST MON JUL 16 2007

AZC021-170107-
/O.EXP.KTWC.SV.W.0015.000000T0000Z-070717T0100Z/
PINAL AZ-
557 PM MST MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY
EXPIRES AT 600 PM MST...

AT 557 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAD DECREASED IN INTENSITY ACROSS SOUTH CENTRAL PINAL 
COUNTY. ADDITIONAL THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL 
PINAL COUNTY AND WILL PRODUCE WIND GUSTS TO AROUND 40 MPH THROUGH 7 
PM MST. THUS THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL 
COUNTY WILL BE ALLOWED TO EXPIRE AT 600 PM MST.

LAT...LON 3282 11083 3289 11099 3286 11116 3270 11122
      3256 11114 3254 11089 3257 11081 3263 11079

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:15 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 2:15 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON JUL 16 2007

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN NEAR THE FOUR CORNERS.
ADEQUATE MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL PROVIDE
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ACTIVITY WILL INCREASE FURTHER THROUGH THE UPCOMING
WEEK AS STRONGER EASTERLY FLOW OCCURS.

&&

.DISCUSSION...STORMS ARE FIRING OVER THE HIGHER TERRAIN AND
EXHIBITING VERY LITTLE MOVEMENT GIVEN WEAK FLOW ALOFT. STORM MOTION
THIS AFTERNOON AND EVENING WILL BE DEPENDANT ON STORM MERGERS AND
OUTFLOW CONVERGENCE. MODIFIED TUS SOUNDING FOR TEMP 107 AND DEWPOINT
49 YIELDS ABOUT 800 J/KG OF CAPE FOR VALLEY PROPAGATION. STORMS WILL
BE ELEVATED WITH BASES AROUND 15000 FT...ENHANCING DOWNBURST AND
ASSOCIATED BLOWING DUST POTENTIAL. WATER VAPOR IMAGERY SHOWS WELL
DEFINED MOISTURE BOUNDARY FROM SELLS SOUTH INTO NRN SONORA AND A
COUPLE OF WEAK DISTURBANCES RIDING NORTH ALONG THIS BOUNDARY. THIS
SHOULD ENHANCE CONVECTION IN THIS AREA.

UPPER-MID HIGH CENTER IS CURRENTLY OVER THE FOUR CORNERS.
EAST-NORTHEAST FLOW REGIME CONTINUES BELOW HIGH FOR SOUTHEAST
ARIZONA...WITH WEAK CIRCULATION CENTERS PERIODICALLY EMBEDDED IN THE
FLOW. UPPER LOW IS OFF THE PACIFIC NORTHWEST COAST WITH ASSOCIATED
TROUGH SOUTH ALONG THE WEST COAST. SOUTHERN STREAM DISTURBANCE HAS
BEEN PICKED UP BY THE TROUGH AND IS OVER SOUTHERN CALIFORNIA AND
WILL BE ABSORBED INTO THE TROUGH AS IT SWINGS NORTH INTO NEVADA
TONIGHT. UPPER TROUGH WILL DEEPEN FURTHER ALONG THE WEST COAST
THROUGH MID WEEK...WITH UPPER HIGH MEANDERING FROM SRN COLORADO TO
NRN NEW MEXICO. THIS WILL KEEP SOUTHEAST ARIZONA IN A FAVORABLE
EASTERLY FLOW PATTERN...WITH PROGRESSIVELY STRONGER WESTERLY MOVING
DISTURBANCES THROUGH THE PERIOD. MODELS SHOW EASTERLY WAVE
APPROACHING THE AREA LATE WEDNESDAY AND THURSDAY.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IS EXPECTED TO OCCUR THIS WEEK. WINDS WILL
BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS UP TO 30 MPH DUE TO
STRONG SURFACE HEATING. ADDITIONALLY...ANY THUNDERSTORMS THAT OCCUR
WILL BE CAPABLE OF PRODUCING STRONG GUSTY AND ERRATIC WINDS.
RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE 45 TO 75 PERCENT
RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS INTO THE 20 TO
30 PERCENT RANGE.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA COVERAGE THIS AFTERNOON AND
EVENING.AREAWIDE. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB
AMENDMENTS.

&&

.CLIMATE...THE CONSECUTIVE DAY STREAK OF DAYTIME HIGH TEMPERATURES
OF 100 OR GREATER AT THE TUCSON AIRPORT HAS REACHED 34 DAYS AS OF
MONDAY. WE ARE CURRENTLY FORECASTING HIGH TEMPERATURES TO BE 100 OR
HIGHER EACH DAY THROUGH JULY 21ST...WHICH WOULD TIE THE ALL-TIME
RECORD OF 39 CONSECUTIVE DAYS. HOWEVER...THE FORECAST IS ALSO
ANTICIPATING AN INCREASE IN THUNDERSTORM ACTIVITY THIS WEEK WHICH
COULD PUT IN JEOPARDY ANY DAY AFTER TODAY FOR HITTING 100 DEGREES.
IN ANY EVENT...IT WILL BE ANOTHER HISTORIC RUN OF 100+ TEMPERATURES
FOR TUCSON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 16, 6:31 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
631 AM MST MON JUL 16 2007

AZZ019-029>035-171315-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
631 AM MST MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE NEAR THE FOUR CORNERS WILL BRING EASTERLY FLOW OVER THE
AREA TODAY. THIS COMBINED WITH A MOIST ATMOSPHERE AND STRONG DAYTIME
HEATING WILL LEAD TO THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. STORMS WILL FIRST DEVELOP OVER THE HIGHER TERRAIN
AND THEN MIGRATE OFF THE MOUNTAINS. A FEW STORMS MAY APPROACH SEVERE
LIMITS LATER THIS AFTERNOON INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE UPPER HIGH WILL REMAIN
NEAR THE FOUR CORNERS AREA...THUS INCREASING EASTERLY FLOW ALOFT OVER
THE AREA. EXPECT AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH
DAY WITH A FEW APPROACHING SEVERE LIMITS. AT THIS TIME THE THREAT
OF FLASH FLOODING IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 2:54 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST MON JUL 16 2007

AZZ033-170100-
TUCSON METRO/MARANA/GREEN VALLEY-
INCLUDING...TUCSON...MARANA...GREEN VALLEY
254 PM MST MON JUL 16 2007

DUE TO THE HOT TEMPERATURES THIS AFTERNOON SEVERAL STRONG DUST
DEVILS HAVE ALREADY BEEN OBSERVED. SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE AREA MAY INTERSECT A DUST DEVIL
CAUSING IT TO STRENGTHEN MORE THAN USUAL. IF THIS HAPPENS...MINOR
WIND DAMAGE COULD OCCUR. IF ONE IS OBSERVED...YOU SHOULD MOVE INDOORS
IMMEDIATELY.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:26 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 17, 8:37 AM MSTHeat AdvisoryTWC11 hr
Jul 17, 2:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 17, 3:12 PM MSTAreal Flood AdvisoryTWCSanta Cruz92 min
Jul 17, 3:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Jul 17, 3:35 PM MSTAreal Flood AdvisoryTWCPima115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.